Missouri, 2004

Winter Storm in Missouri, January 4, 2004

January 4, 2004 · NWS EAX · 4 events in 4 counties and zones

A winter storm produced 6 to 7 inches of snow across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm produced 6 to 7 inches of snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 4, 5:10 AM CST, 50 minutes earlier.

Area forecast discussion, Jan 4, 5:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 AM CST SUN JAN 4 2004

.DISCUSSION...

PRECIPITATION TYPE AND TIMING ARE THE MAIN HURTLE THIS MORNING.
SATELLITE AND PROFILER OBSERVATIONS INDICATE THAT THE SHORT WAVE
MOVING THROUGH THE CENTRAL PLAINS IS BEGINNING TO PUSH THE 850 MB
LOW EAST NORTHEAST OUT OF SOUTHWEST KANSAS INTO WEST CENTRAL
MISSOURI ALONG THE SHEAR AXIS. THE EXTREME NORTHEAST CORNER OF
KANSAS AND MISSOURI IOWA BORDER AREAS ARE THE LOCATIONS THAT HAVE
RECEIVE SNOW SO FAR. LOCATIONS FROM NORTH OF KANSAS CITY TO MACON
HAVE HAD A HARD TIME CHANGING FROM RAIN TO SNOW AS THE LOW CONTINUES
TO STEER STRONG WARM SOUTHWEST WINDS ACROSS THE AREA. AREAS FARTHER
SOUTH HAVE HAD CONVECTIVE SHOWERS THIS MORNING AS ISENTROPIC LIFT
TAKES OFF IN THE WARM SECTOR. SURFACE TEMPS ARE AT OR BELLOW
FREEZING IN MOST SECTIONS OF CENTRAL AND WESTERN MISSOURI...BUT ICE
ACCUMULATIONS HAVE BEEN LIGHT SO FAR.

THE LOW WILL CONTINUE TO TRACK EAST NORTHEAST ALONG THE SHEAR AXIS
THIS MORNING RIGHT ACROSS THE KANSAS CITY METRO. PRECIPITATION
SHOULD TAPPER OFF AS THE LOW WORKS IN. THE SHORT WAVE DRIVING THIS
WEATHER IS AN OPEN WAVE...SO WRAP AROUND PRECIP SHOULD BE MINIMAL
FOR LOCATIONS FROM KANSAS CITY SOUTH THIS AFTERNOON. THOUGH FREEZING
DRIZZLE IS NOT OUT OF THE QUESTING...HENCE THE ADVISORIES WILL
CONTINUE INTO THE AFTERNOON HOURS FOR NOW. FOR CENTRAL MISSOURI THE
MODEL SOUNDINGS CONTINUE TO INDICATE JUST ENOUGH WARM AIR MIXING IN
ALOFT TO KEEP PRECIP TYPES AS FREEZING RAIN AND SLEET UNTIL THE
PRECIPITATION SHUTS OFF THIS AFTERNOON. SINCE TOTAL ICE
ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW A QUARTER OF AN
INCH....WE WILL ALLOW THE ADVISORIES TO STAND. FARTHER NORTH...ALONG
THE MISSOURI IOWA BORDER...ISENTROPIC LIFT AHEAD OF THE LIFTING WAVE
WILL HELP ADD TO SNOWFALL ALREADY RECEIVED UP THERE. RADAR TRENDS
REINFORCE THE PERCEPTION THAT THE HEAVY SNOW BAND WILL REMAIN WELL
CONFINED TO THE NORTH MOST TWO TIERS OF COUNTIES IN MISSOURI. THE
TIMING OF THE LOW CONTINUES TO INDICATE THE SNOW WILL STOP THIS
AFTERNOON.

CUTTER

&&

.PREVIOUS DISCUSSION...

1119 PM...
ADDED AN ADVISORY TO THE SOUTHWEST CORNER OF FORECAST AREA. WATCHING
AREA OF CONVECTION DEVELOPING IN SOUTHEAST KANSAS IN AREA WHERE MID
LEVEL LAPSE RATES INCREASE AND SUPPORT FROM RIGHT ENTRANCE REGION OF
UPPER JET ARE FOCUSED. EXPECT RAIN TO INCREASE ACROSS AREAS SOUTH OF
KANSAS CITY INTO CENTRAL MISSOURI OVERNIGHT. EXTREME SOUTHERN
FRINGES MIGHT EVEN HAVE A LITTLE THUNDER. TEMPERATURES WILL BE
TRICKY...WITH SURFACE READINGS EXPECTED TO GET DOWN TO AROUND OR
JUST BELOW FREEZING OVERNIGHT. THUS ICING MAY TAKE A WHILE TO GET
GOING...SO HOPEFULLY THE HEAVIER RAIN DURING THE EARLY MORNING HOURS
WILL NOT PRODUCE MUCH OF AN ICING PROBLEM. WILL NEED TO WATCH
HOWEVER...AND AN UPGRADE TO A WARNING NOT OUT OF THE QUESTION.

ALREADY HAVE A COUPLE OF INCHES OF SNOW IN NORTHWEST MISSOURI WHERE
WE HAVE BEEN GETTING SNOW THIS EVENING. WARNING CRITERIA OF 6 INCHES
STILL LOOKS POSSIBLE IN NORTHERN MISSOURI SO WILL LEAVE WARNING
INTACT.  AREAS BETWEEN THE CONVECTION TO THE SOUTH AND THE SNOW TO
THE NORTH ARE EXPECTED TO FILL IN AS WELL AS UPPER SYSTEM GETS
CLOSER. SHOULD BE A REAL MIXED BAG OF PRECIPITATION IN THOSE AREAS
SOUNDINGS SHOW THE POTENTIAL OF A WARM NOSE THAT MAY PRODUCE
FREEZING RAIN OR SLEET FOR A TIME BEFORE COLD ENOUGH AIR TAKES HOLD
SUNDAY MORNING TO CHANGE TO ALL SNOW. LOOKING DOUBTFUL ON FORECAST
SOUNDINGS THAT CENTRAL MISSOURI...MAINLY SOUTH OF THE MISSOURI RIVER
WILL SEE ANY SNOW AT ALL BEFORE PRECIPITATION ENDS SUNDAY AFTERNOON.

PC
&&

515 PM...
MADE A COUPLE OF MINOR CHANGES IN THE SHORT TERM SINCE LAST UPDATE.
HAVE DECIDED TO HOIST A WINTER WEATHER ADVISORY IN PETTIS AND COOPER
COUNTIES ALSO.  TEMPERATURE PROFILES STILL SHOW A PROLONGED PERIOD
OF ICE POSSIBLE...MAINLY AFTER 3 AM WITH GROUND TEMPERATURES RIGHT
AROUND FREEZING.  MAY BE OVERPASS/TREE/POWERLINES THAT SEE
ACCUMULATIONS INSTEAD OF WARM GROUND/ROADS BUT SOME ACCUMULATION IS
POSSIBLE. ETA QPF WAS MUCH HIGHER IN SOUTHERN CWA...AND HAVE GONE
CLOSER TO GFS. ICE SHOULD BE UNDER A 1/4 INCH.  OTHERWISE...REST OF
WINTRY WEATHER FORECAST FROM EARLY THIS AFTERNOON ISSUANCE IS ON
TRACK.  USING A COMPROMISE OF ETA/GFS FOR TRACK OF THE LOW. COLD AIR
IN PLACE FOR ALL FROZEN PRECIPITATION IN THE NORTH...GOOD
QS/CONVERGENCE OF Q VECTORS ESPECIALLY IN NORTHWEST CORNER OF CWA SO
WE ARE NOT WANTING FOR LIFT. WITH WAA CONTINUING AT MIDLEVELS...SOME
CONCERN WITH LOCATION OF CHANGEOVER.  STILL LOOKING AT HIGHWAY 36 TO
I-70 AS TRANSITION ZONE. HWY 36 WILL SEE MORE SNOW THAN FARTHER
SOUTH...REACHING CRITICAL THICKNESS SOONER.  TEMPERATURE PROFILES
THE BIGGEST CONCERN WITH THIS FORECAST.  WILL BE MONITORING AS EVENT
PROGRESSES.

AS FAR AS TEMPERATURES GO...HAVE LOWERED A BIT FOR TONIGHT AND
TOMORROW. SHOULD SEE GOOD CAA AT SURFACE CONTINUE WITH A SLOW FALL
TONIGHT AND LITTLE TO NO DIURNAL RANGE ON SUNDAY.

FOR THE REST OF THE FORECAST...LOW TEMPERATURES OVERNIGHT SUNDAY
INTO MONDAY WILL LIKELY BE IN THE SINGLE DIGITS ACROSS FAR NORTHERN
MISSOURI WHERE TONIGHTS SYSTEM IS EXPECTED TO PRODUCE THE GREATEST
SNOWFALL AMOUNTS. SURFACE HIGH PRESSURE WILL THEN SETTLE INTO THE
REGION DURING THE DAY MONDAY WITH THE COLD AIRMASS REMAINING IN
PLACE THROUGH MOST OF NEXT WEEK. THERE IS A CHANCE OF PRECIPITATION
FOR NORTHERN/NORTHEAST SECTIONS ON THURSDAY WITH INCREASED MOISTURE
RETURN AND A SLIGHT WARM ADVECTION REGIME SETTING UP. BECAUSE OF A
STRONG UPPER RIDGE OVER THE WESTERN STATES AND A BLOCKING HIGH SOUTH
OF ALASKA...AGREE WITH THE 00Z GFS TAKING TO AT LEAST SATURDAY TO
BRING THE NEXT SIGNIFICANT COLD FRONT ACROSS THE AREA AS A MID/UPPER
TROUGH DROPS SOUTHEAST TOWARD THE AREA FROM OVER THE NORTHERN
PLAINS. HAVE INTRODUCED PRECIPITATION CHANCES FOR SATURDAY IN REGARD
TO THIS SYSTEM.

LVQ/STOFLET

1248 PM...
SENDING OUT AN EARLY UPDATE.  HAVE DECIDED TO UPGRADE NORTHERN TIER
OF COUNTIES FROM A WW ADVISORY TO A WINTER STORM WARNING. LOOKS LIKE
THE ETA IS COMING INTO LINE WITH THE GFS AS FAR AS SURFACE
TEMPERATURES.  AM CONCERNED THE MODELS ARE UNDERESTIMATING THE
TREMENDOUS MOISTURE ADVECTION AS FAR AS QPF/S GO.  LOOKING AT
PRECIPITABLE WATERS...QPFS SEEM LOW.  THINK NORTHWEST CORNER WILL
SEE 6 TO 8 OF SNOW.  NORTHEAST CORNER OF MO A LITTLE LOWER 4-7.
MESO ETA SOUNDINGS SHOW AN EXTENDED PERIOD OF SLEET WITH THE WARM
LAYER AROUND 800 MB IN THE NORTHER. SO WILL STILL HAVE A MESS OVER
THERE.

HAVE ALSO EXTENDED THE ADVISORY FARTHER SOUTH ALONG THE I70
CORRIDOR.  CURRENT TEMPS ARE COOLER THAN PREVIOUSLY THOUGHT...WITH
CAA STILL COMING IN.  THIS WILL GIVE US LESS OF A TEMP RANGE TO FALL
THROUGH BEFORE FREEZING RAIN STARTS.  EVEN WITH MODELS POSSIBLY
UNDERESTIMATING QPF...AM NOT ANTICIPATING HIGH AMOUNTS RIGHT NOW.
LOOKS LIKE PRECIP WILL START AS RAIN...CHANGE TO FREEZING
RAIN...THEN AS THE LAYER COOLS...SOME SLEET.  FINALLY ENDING AS SNOW
IN THE MORNING...BUT AMOUNTS SHOULD BE MINIMAL OF ALL TYPES.  WILL
CONTINUE TO MONITOR EVOLUTION OF THIS...IF AMOUNTS ARE HIGHER MAY
NEED TO UPGRADE.  HAVE NOT INCLUDED ANY HEADLINES FOR EXTREME
SOUTHERN ZONES FOR NOW...LOOKS LIKE SURFACE TEMPERATURES WILL STAY
WARMER FOR MUCH OF THE NIGHT (DMO IN THE 40S RIGHT NOW). ARE ALSO
LOOKING AT WARM GROUND FROM PREVIOUS DAYS NEAR RECORD HIGHS WHICH
WILL HELP.

LVQ

.PREVIOUS DISCUSSION...

502 AM...
THE FOCUS FOR THIS MORNINGS FORECAST IS ON THE TYPE OF WINTER
WEATHER EXPECTED LATE TONIGHT THROUGH SUNDAY.

SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW US A SHORT WAVE
LIFTING THROUGH THE UPPER GREAT LAKES THIS MORNING WHICH HAS DRAGGED
A COLD FRONT THROUGH THE FORECAST AREA OVERNIGHT. A SURFACE LOW ON
THE TAIL END OF THE FRONT...IN THE TEXAS OKLAHOMA PANHANDLE...IS
HELPING DRAW THE COLD AIR BEHIND THE FRONT SOUTH INTO WEST
KANSAS...AND THEREBY KEEPING IT OUT OF EXTREME EAST KANSAS AND
NORTHERN MISSOURI. FARTHER WEST OVER THE SIERRA NEVADA MOUNTAIN
RANGE IS THE SHORT WAVE THAT WILL EJECT THROUGH THE CENTRAL PLAINS
LATER TODAY AND BRING WINTER WEATHER TO MOST OF THE FORECAST
AREA.

IN GENERAL THE ETA AND GFS CONTINUE TO CONVERGE TOWARD EACH OTHER.
EXPECTATIONS ARE THE SHORT WAVE MOVING OUT OF THE SOUTHWEST WILL
SPIN UP ANOTHER SURFACE LOW THIS AFTERNOON...THAT WILL THEN TRACK
THROUGH SOUTHERN MISSOURI SUNDAY. THE DIFFICULTY COMES IN
DETERMINING THE PRECIPITATION TYPES AND AMOUNTS. THE ETA MODEL IS
TRADITIONALLY THE MODEL TO GO WITH IN A SITUATION WHERE A SHALLOW
COLD LAYER IS INVOLVED...AS THE GFS FAILS TO COOL OFF THE LOWEST
LAYERS SUFFICIENTLY. HOWEVER...IN THIS CASE I AM LEFT WONDERING IF
THE ETA SOUNDINGS ARE PRODUCING SURFACE TEMPERATURES TOO COOL. A
NORTHEAST WIND IS SETTING UP ACROSS THE FORECAST AREA FOR TODAY AND
TONIGHT...AND ITS NOT PROGGED TO BACK TO THE NORTH UNTIL SUNDAY
MORNING. A NORTHEAST WIND IS NOT A GOOD COLD AIR ADVECTION WIND FOR
MOST OF MISSOURI OR EAST KANSAS. THE ONLY AREAS I EXPECT TO COOL
FAST ENOUGH TO SEE ACCUMULATING SNOW BEFORE MIDNIGHT WOULD BE THE
FAR NORTHWEST CORNER OF MISSOURI. A COMBINATION OF RAIN...FREEZING
RAIN AND SLEET ARE EXPECTED OVER THE REMAINDER OF THE REGION BEFORE
MIDNIGHT. I THINK THE MOST LIKELY SCENARIOS FOR PRECIP TRANSITION
WILL FOLLOW A PROGRESSION OF RAIN TO SLEET TO SNOW FOR AREAS FROM ST
JOSEPH AND MOUND CITY TO KIRKSVILLE AND MOBERLY TONIGHT THROUGH
SUNDAY MORNING. THE REASONING IS THAT AS THE 850 MB LOW SLIDE ALONG
THIS PATH SYNOPTIC AND DIABATIC COOLING EFFECTS WILL DROP THE
TEMPERATURE IN THE AIR COLUMN QUICKLY ENOUGH TO OUTPACE THE COOLING
SURFACE TEMPS...HENCE BYPASSING FREEZING RAIN. MY MAIN CONCERN IS
THAT PRECIPITATION IN CENTRAL MISSOURI WILL COME TO AN END BEFORE
TEMPERATURES COOL ENOUGH TO PRODUCE ANY FREEZING PRECIP. SO I HAVE
TRIMMED SNOW OUT THE CENTRAL MISSOURI COUNTIES IN FAVOR OF FREEZING
RAIN AND SLEET BY THE END OF THE EVENT SUNDAY AFTERNOON. THE DAY
CREW WILL WANT TO TAKE A CLOSE LOOK AT THE POSSIBILITY OF GOING WITH
ONLY RAIN IN THOSE AREAS.

FOR THE NORTHERN THIRD OF THE FORECAST AREA I HAVE KICKED THE WINTER
WEATHER WATCH OVER TO A WINTER WEATHER ADVISORY. THE HEAVIEST
SNOWFALL TOTALS LOOK TO BE NORTH OF THE MISSOURI IOWA BORDER. FOR
THE NORTHERNMOST TIERS OF MISSOURI COUNTIES MY EXPECTATION IS THAT
THE ADVISORY WILL VERIFY ON THE STRENGTH OF SNOWFALL TOTALS
(ANYWHERE FROM 3 TO 5 INCHES)...WITH ONLY MINOR AMOUNTS OF SLEET
MIXED IN. FARTHER SOUTH...ALONG THE MISSOURI HIGHWAY 36 CORRIDOR
FORM ST JOSEPH TO MACON...A MORE MIXED BAG OF PRECIP WOULD PREVAIL.
ONE HALF TO ONE INCH OF SLEET COULD ACCUMULATE BEFORE A TRANSITION
TO SNOW IN THE EARLY SUNDAY MORNING HOURS OCCURS. STILL FARTHER
SOUTH I HAVE BIG CONCERNS THAT THE WARM TEMPS WILL PREVENT ENOUGH
ACCUMULATION OF ANY FREEZING TYPE OF PRECIP TO WARRANT AN ADVISORY
AT THIS TIME.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 400 PM CST TODAY FOR ZONES
KSZ025...KSZ102.
MO...WINTER STORM WARNING UNTIL 400 PM CST SUNDAY FOR ZONES
MOZ001>005...MOZ011>012.
WINTER WEATHER ADVISORY UNTIL 400 PM CST SUNDAY FOR ZONES
MOZ014...MOZ022>025...MOZ030>033...MOZ038>040.

WFO EAX
Hazardous weather outlook, Jan 4, 5:36 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 AM CST SUN JAN 4 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT TODAY FOR AREAS ACROSS FAR
NORTHERN MISSOURI...NORTH OF A LINE FROM ST JOSEPH...TO TRENTON...TO
KIRKSVILLE.  2 TO 4 INCHES OF SNOW HAS ALREADY FALLEN ON THE
GROUND...AND ANOTHER 2 TO 4 INCHES EXPECTED THROUGH THE AFTERNOON
HOURS. THE HEAVIEST BAND OF SNOW WILL REMAIN ALONG THE MISSOURI IOWA
BORDER TODAY.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ACROSS
PORTIONS OF EXTREME EASTERN KANSAS...NORTH CENTRAL AND CENTRAL
MISSOURI...ALONG AND SOUTH OF STATE HIGHWAY 36. FOR LOCATIONS
BETWEEN HIGHWAY 36 AND INTERSTATE 70 A MIXED BAG OF PRECIPITATION IS
EXPECTED AS FREEZING RAIN AND SLEET CAN BE EXPECTED TO CONTINUE INTO
THE MID MORNING HOURS BEFORE CHANGING OVER TO SNOW. ONLY LIGHT
ACCUMULATIONS OF SNOW ARE EXPECTED AT BEST...BUT WITH THE
COMBINATION OF FREEZING RAIN AND SLEET TRAVEL IS EXPECTED TO BE
TREACHEROUS. FOR LOCATIONS SOUTH OF INTERSTATE 70 FREEZING
RAIN...DRIZZLE AND SLEET WILL BE THE MAIN CONCERNS THROUGH THE
AFTERNOON HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AFTER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT THE ON FREEZING PRECIPITATION AS WELL AS
SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR
HTTP://WEATHER.GOV.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Andrew

When
January 4, 6:00 AM CST to 11:00 AM CST
Where
Andrew forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
January 4, 6:00 AM CST to 11:00 AM CST
Where
Worth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
January 4, 6:00 AM CST to 11:00 AM CST
Where
Harrison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
January 4, 6:00 AM CST to 11:00 AM CST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384304, 5384305, 5384306, 5384307.